Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 135, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 17, 2008, 6:30 PM EDT for Arenac County, Iosco County, Ogemaw County, Michigan. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2008, 6:30 PM EDT (22:30 UTC)
- Expired
- Aug 17, 2008, 7:07 PM EDT
- In force
- 37 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
Counties Arenac County, MI, Iosco County, MI, Ogemaw County, MI
The radar
The NCL Michigan radar (KAPX), 118 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 172230
SVRAPX
MIC011-069-129-172330-
/O.NEW.KAPX.SV.W.0135.080817T2230Z-080817T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
630 PM EDT SUN AUG 17 2008
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IOSCO COUNTY IN NORTHERN LOWER MICHIGAN...
OGEMAW COUNTY IN NORTHERN LOWER MICHIGAN...
ARENAC COUNTY IN NORTHERN LOWER MICHIGAN...
* UNTIL 730 PM EDT
* AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR WHITTEMORE...OR 14 MILES NORTHEAST OF
ALGER...MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
WHITTEMORE...
TURNER...
NATIONAL CITY...
TAWAS CITY...
EAST TAWAS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4424 8346 4425 8347 4427 8347 4427 8350
4423 8355 4416 8356 4411 8356 4408 8358
4417 8397 4432 8395 4432 8343
TIME...MOT...LOC 2230Z 277DEG 13KT 4424 8387
$$2 follow-up statements
000
WWUS34 KAPX 172245
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
645 PM EDT SUN AUG 17 2008
MIC129-172255-
/O.CAN.KAPX.SV.W.0135.000000T0000Z-080817T2330Z/
OGEMAW MI-
645 PM EDT SUN AUG 17 2008
...THE SEVERE THUNDERSTORM WARNING FOR OGEMAW COUNTY IS CANCELLED...
THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS EXITED OGEMAW
COUNTY...THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4424 8346 4425 8347 4427 8347 4427 8350
4426 8352 4423 8355 4412 8357 4417 8385
4431 8385 4432 8343
TIME...MOT...LOC 2245Z 275DEG 18KT 4423 8376
$$
MIC011-069-172330-
/O.CON.KAPX.SV.W.0135.000000T0000Z-080817T2330Z/
IOSCO MI-ARENAC MI-
645 PM EDT SUN AUG 17 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR ARENAC AND IOSCO COUNTIES...
AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR WHITTEMORE...OR 15 MILES NORTHWEST OF AU
GRES...MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
NATIONAL CITY...
TAWAS CITY...
EAST TAWAS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4424 8346 4425 8347 4427 8347 4427 8350
4426 8352 4423 8355 4412 8357 4417 8385
4431 8385 4432 8343
TIME...MOT...LOC 2245Z 275DEG 18KT 4423 8376
$$000
WWUS34 KAPX 172307
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
707 PM EDT SUN AUG 17 2008
MIC011-069-172317-
/O.CAN.KAPX.SV.W.0135.000000T0000Z-080817T2330Z/
IOSCO MI-ARENAC MI-
707 PM EDT SUN AUG 17 2008
...THE SEVERE THUNDERSTORM WARNING FOR ARENAC AND IOSCO COUNTIES IS
CANCELLED...
AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED. THE WARNING HAS THEREFORE BEEN CANCELLED.
LAT...LON 4424 8346 4425 8347 4427 8347 4427 8350
4426 8352 4423 8355 4412 8357 4417 8385
4431 8385 4432 8343
TIME...MOT...LOC 2307Z 275DEG 18KT 4422 8361
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:38 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 17, 3:38 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 338 PM EDT SUN AUG 17 2008 .DISCUSSION...NRN MICHIGAN SITTING WITHIN WEAK MID LEVEL RIDGING AND SFC HIGH PRESSURE THIS AFTERNOON. WARM TEMPERATURES AND FAIRLY HIGH LOW LEVEL MOISTURE (SFC DEWPOINTS IN THE UPPER 50S TO MID 60S) YIELDING MUCAPE VALUES UP NEAR 1000 J/KG OVER NE LOWER MICHIGAN (PER RUC ANALYSIS). TOOK AWHILE...BUT ISOLATED SHOWERS/TSTMS FINALLY GETTING GOING OVER PORTIONS OF THE CWA IN THE LAST HOUR OR SO. LACKLUSTER LAPSE RATES ABOVE THE CBL (DUE TO ONGOING MID LEVEL WARM ADVECTION) MAY BE AT LEAST PARTIALLY TO BLAME FOR THE SLOW START TO MOIST CONVECTION. NONETHELESS...EVERYTHING I HAVE LOOKED AT OVER THE LAST FEW HOURS STILL SUGGESTS THAT FURTHER HEATING AND LOW LEVEL CONVERGENCE SHOULD BE ENOUGH FOR AT LEAST ISOLATED TO SCT SHOWERS AND STORMS LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. SO...PLAN ON CARRYING POPS ACCORDINGLY ACROSS NE LOWER AND A PORTION OF EASTERN UPPER MICHIGAN...BASICALLY WHERE CU FIELD IS THE MOST PRONOUNCED. BEYOND THAT...HEALTHY CU FIELD ALSO NOTED OVER NRN WISCONSIN AND WESTERN UPPER MICHIGAN THIS AFTERNOON. MAY YET SEE SOME SHOWER/TSTM ACTIVITY DEVELOP THERE PARTICULARLY ALONG ANY LAKE MICHIGAN MARINE BOUNDARIES. IF SO...ANY OF THIS ACTIVITY MAY ULTIMATELY DRIFT ACROSS THE LAKE INTO NW LOWER MICHIGAN AT SOME POINT THIS EVENING. BUT THIS AREA APPEARS A BIT MORE CAPPED ALOFT THAN US AND GIVEN THE LACK OF ACTION THUS FAR PLAN ON LEAVING OUT POPS ACROSS NW LOWER MICHIGAN FOR NOW. AS FAR AS SEVERE WEATHER IS CONCERNED...RELATIVE LIGHT WIND FIELDS (30 KNOTS OR LESS THROUGH 500 MB) WILL KEEP STORM ORGANIZATION AT BAY ALTHOUGH A FAIRLY DEEP MIXED LAYER (INVERTED-V LOOK) AND RESPECTABLE CAPE PROFILE WILL SUPPORT SUB-SEVERE THUNDERSTORM GUSTS AND SMALL HAIL THROUGH EARLY EVENING. LATER ON...APPROACHING COLD FRONT SLIPPING OUT OF CANADA MAY BRING ANOTHER LOW END CHANCE FOR SHOWERS/STORMS TO UPPER MICHIGAN TOWARD MORNING. ADAM MONDAY AND MONDAY NIGHT...AFOREMENTIONED FRONTAL BOUNDARY WILL SAG SOUTH ACROSS THE REGION DURING THE DAY. WITH DAYTIME HEATING...THIS WILL SET THE STAGE FOR ADDITIONAL SCATTERED CONVECTION. NAM/GFS ARE IN REASONABLY GOOD AGREEMENT THAT E-W ORIENTED FRONT WILL MOVE FROM ERN UPPER MI AT 1200 UTC TO SRN LOWER MI BY 00Z MONDAY EVENING. MID LEVEL SHORTWAVE DROPPING SE THROUGH ONTARIO WILL SUPPLY A RATHER MODEST SHOT OF LARGE-SCALE LIFT -- MAINLY ACROSS FAR NRN AREAS. MEANWHILE...8H THERMAL AXIS (WITH TEMPS AROUND +18C)...WILL LIKELY KEEP ATMOSPHERE CAPPED OFF UNTIL MIDDAY ACROSS SRN AREAS (PER MODEL SOUNDINGS). STILL...WITH TEMPS WELL INTO THE 80S AND SFC DEW POINTS IN THE LOWER 60S...EXPECT 500 TO LOCALLY 1000 J/KG MLCAPE BY MID AFTERNOON ALONG AND SOUTH OF M-32 CORRIDOR. UPSHOT...SCATTERED SHOWERS/STORMS WILL IMPACT AREAS OF N OF TVC-APN UNTIL MIDDAY...AND ACROSS ALL BUT ERN UPPER DURING THE AFTERNOON. SEVERE WEATHER NOT LIKELY...WITH 0-6 KM BULK SHEAR AROUND 20 KTS...AND FREEZING LEVELS AROUND 13 KFT. AS FRONT SAGS SOUTH...EXPECT SPOTTY CONVECTION TO LINGER DURING THE EARLY EVENING HOURS ACROSS SOUTHERN AREAS. NE WINDS AND DRIER AIR WILL FILTER INTO REGION DURING THE REST OF THE NIGHT BEHIND FRONT. PER MODEL SOUNDINGS AND NAM GUIDANCE...HAVE INCREASED CLOUD COVER A BIT ACROSS PARTS OF NE LOWER LATE MON NIGHT INTO EARLY TUES -- DUE TO SHALLOW LAKE PROCESSES. WITH LAKE HURON WATER TEMPS NEAR +20C AND 925 MB TEMPS NEAR +9C...COUPLED WITH TERRAIN INFLUENCES...SOME SHALLOW LAKE CLOUDS SEEM POSSIBLE. TUESDAY...HIGH PRESSURE N OF THE SAULT WILL DRIFT TO VICINITY OF LAKE HURON BY LATE AFTERNOON. ASIDE FROM SAID LAKE CLOUDS EARLY OVER NE AREAS...EXPECT DRY AIR ADVECTION AND MIXING TO PRODUCE PARTLY TO MOSTLY SUNNY SKIES ALL AREAS BY NOON. IT/LL BE A BIT COOLER...WITH MIXING TO NEAR 850 MB SUPPORTING HIGHS AROUND 70 E UPPER AND NE LOWER...AND IN THE 70S ELSEWHERE. WEDNESDAY...DEEP LAYER RIDGING WILL RESULT IN A GREAT DAY...WITH PLENTY OF SUNSHINE AND WARM TEMPERATURES. 8H TEMPS IN THE TEENS WILL SUPPORT HIGHS AROUND 80 AREAWIDE. EXTENDED PERIOD...THU THRU SUN...GFS/ECMWF/ENSEMBLES AGREE THAT DRY WEATHER WILL LINGER INTO AT LEAST THUR...WITH RIDGING AT THE SURFACE AND ALOFT OVER THE NERN U.S.. RETURN FLOW ON BACK SIDE OF RIDGE WILL BEGIN TO ADVECT INCREASING MOISTURE INTO THE GREAT LAKES...AND BIG QUESTION IS WHEN INSTABILITY/FORCING WILL BE SUFFICIENT FOR CONVECTION LATE IN THE WEEK. GFS BRINGS A MID LEVEL IMPULSE NE INTO REGION FRI...THOUGH GFS ENSEMBLE DATA DOES NOT SUPPORT THIS SCENARIO. ECMWF IS ALSO MUCH SLOWER WITH IMPULSE...SUGGESTING THAT CONVECTION WILL HOLD OFF UNTIL SAT. THIS SLOWER SOLUTION NOW SEEMS MOST PLAUSIBLE...BASED LARGELY ON IMPACT OF TROPICAL SYSTEM OVER SERN U.S. WHICH MAY EFFECTIVELY SLOW SYSTEM MOVEMENT. SO...HAVE OPTED TO KEEP DRY WEATHER GOING INTO FRI...WITH SHOWERS/STORMS POSSIBLE SAT/SUN. TEMPTED TO DRY THINGS OUT FOR SUNDAY...WITH BOTH GFS AND ECMWF BRINGING A FRONT THRU EARLY IN THE DAY. HOWEVER...WITH ENSEMBLE DATA SUPPORTING A SLOWER PROGRESSION (CONSISTENT WITH TROPICAL INFLUENCE) WILL TENTATIVELY KEEP RISK OF CONVECTION GOING INTO SUNDAY. SEASONABLY WARM LATE SUMMER TEMPERATURES EXPECTED THROUGH THE PERIOD...WITH HIGHS FROM 80 TO 85 THU/FRI/SAT...AND GENERALLY 75 TO 80 SUN. SMITH && .AVIATION...ISSUED AT 134 PM. WITH CONTINUED HEATING AND DESTABILIZATION...JUST WAITING FOR SHOWERS/THUNDER TO DEVELOP OVER NORTHEAST LOWER MICHIGAN... POTENTIALLY IMPACTING APN UNTIL EARLY EVENING. OTHERWISE...VFR CONDITIONS ANTICIPATED THROUGH TONIGHT. ON MONDAY...COLD FRONT DROPPING THROUGH NRN MICHIGAN EXPECTED TO BRING BKN MID CLOUD (VFR) TO TVC/PLN/APN. WILL BE A RISK FOR SHOWERS/STORMS BUT MAINLY DURING MONDAY AFTERNOON. ADAM && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Aug 17, 3:55 PM EDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 355 PM EDT SUN AUG 17 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 181000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 355 PM EDT SUN AUG 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF EASTERN UPPER AND NORTHEAST LOWER MICHIGAN...THROUGH 9 PM THIS EVENING. A FEW STORMS COULD BE STRONG...PRODUCING SMALL HAIL AND WIND GUSTS TO 45 MPH. HOWEVER...SEVERE STORMS ARE NOT EXPECTED. THERE IS ALSO A CHANCE OF THUNDERSTORMS AGAIN LATE TONIGHT IN EASTERN UPPER MICHIGAN. THESE STORMS SHOULD NOT BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF EASTERN UPPER AND NORTHERN LOWER MICHIGAN ON MONDAY...AND ACROSS NORTHERN LOWER MICHIGAN SOUTH OF A LINE FROM ALPENA TO CADILLAC MONDAY EVENING. SEVERE WEATHER IS NOT EXPECTED. THERE IS ALSO A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. ADAM/SMITH
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.